Mouth guard could carry BPA risks
Q. Can a dental night guard contain BPA? Instead of getting a new dental night guard after three months or so, I continue to use it until it doesn’t work. Sometimes they last a few years. I haven’t noticed any problems, but I’m concerned about hidden harm.
A. BPA (bisphenol A) is an estrogenlike chemical that has been used in a variety of hard plastic products. The Food and Drug Administration recently ruled that children’s drinking cups and baby bottles can no longer contain BPA because of concerns about the potential for hormone disruption.
Dental night guards are designed to protect teeth from grinding during sleep (bruxism). They often are made of hard, clear plastic, but it is not easy to determine if they contain BPA. Although dental associations reassure patients that there is no reason to worry about BPA exposure from dental materials, you could ask your dentist to acquire BPA-free night guards. Otherwise, replace your mouth guard more frequently, since BPA is released more readily from plastic that has undergone wear.
Q. I have been treating a scalp problem for many months. Prescription drugs such as clobetasol, ketoconazole shampoo and fluocinonide each help, but do not clear it up altogether. I still have itching and flaking.
I’ve tried lots of other remedies such as Head and Shoulders shampoo, organic baby shampoo, baby oil, jojoba oil, tea tree oil and Mane ’n Tail shampoo for animals, but none does the job. Do you have any ideas to clear this up?
A. Other readers have suggested remedies for itching and scaling that you may not have tried. One calls for rinsing the hair and scalp with diluted vinegar after shampooing. Another approach is to soak the scalp with amber-colored Listerine. Some people find that applying milk of magnesia to the scalp can be helpful.
We don’t know if any of these would work when antifungal drugs have not, but they all are inexpensive and worth a try. For more details on these and additional home remedies for dandruff and itching, we are sending you our Guide to Hair and Nail Care. It also includes information on hair loss, lice and hair-dye safety. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (65 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. H-31, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.>
Q. I am curious about turmeric. I have osteoarthritis and read that turmeric might help joint pain.
I also am under a doctor’s care for macular degeneration. As a result, I cannot take aspirin or blood thinners. Does turmeric thin the blood?
A. Age-related macular degeneration (AMD) is characterized as “dry” or “wet,” depending upon the stage of the disease and the abnormal growth of blood vessels that can leak at the back of the eye. Doctors advise against aspirin and anticoagulants for those with wet AMD to reduce the risk of bleeding inside the eye (Retina, November-December 2010).
There is growing evidence that the yellow spice turmeric, used in curry and yellow mustard, has anti-inflammatory properties. The active ingredient, curcumin, also may possess anticoagulant activity, however (BMB Reports, April 2012). We have heard from a number of readers that combining turmeric with the anticoagulant warfarin (Coumadin) can lead to an increased risk of bleeding. This spice might be too dangerous for you.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via their website: www.PeoplesPharmacy.com.